Colorado, 2003Strong Wind in Colorado, June 24, 2003
June 24, 2003 · NWS GJT · 2 events in 2 counties and zones
A strong cold front resulted in damaging winds across portions of western Colorado. A Colorado Department of Transportation porta-potty was blown over in De Beque Canyon, and a large tree was blown down across a road near Dove Creek.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front resulted in damaging winds across portions of western Colorado. A Colorado Department of Transportation porta-potty was blown over in De Beque Canyon, and a large tree was blown down across a road near Dove Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 24, 8:15 AM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 24, 8:15 AM MST, 3 hours 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
915 AM MDT TUE JUN 24 2003
...FIRE DANGER ACROSS WESTERN COLORADO AND EASTERN UTAH...GENERALLY
SOUTH OF INTERSTATE 70...WILL REMAIN THE MAIN CONCERN THROUGH THIS
EVENING DUE TO STRONG WINDS AND LOW HUMIDITIES...
EVERYTHING IS POINTING TOWARDS THE NEED FOR A WIND ADVISORY THIS
AFTERNOON AND EARLY EVENING FOR SOME LOWER ELEVATION ZONES IN
SOUTHEAST UTAH AND WESTERN COLORADO. ALL MODELS ARE INDICATING A
110KT JET MAX FROM SW-NE ACROSS OUR CWA BY 18Z AND CONTINUING INTO
THIS EVENING. RAOB DATA INDICATED 45 KTS AT H7 OVER FLAGSTAFF...
AND KGJX WSR-88D VAD IS ALREADY SHOWING 40 KTS FROM SSW AT LOWEST
GATE. FAIRLY TIGHT PRESSURE GRADIENT TODAY ACROSS OUR CWA SOUTH
OF THE COLD FRONT WITH WINDS ALOFT MIXING DOWN TO THE SURFACE FOR
SUSTAINED WINDS IN THE 25-35 MPH RANGE AND GUSTS IN THE 40-50 MPH
RANGE IN THE ZONES SPECIFIED IN THE WIND ADVISORY. MAY NEED
TO LATER ADD A COUPLE MORE LOWER ELEVATION ZONES WHICH APPEAR AT
THIS TIME TO BE BORDERLINE FOR INCLUSION IN THE ADVISORY. PRINGLE
STRONG COLD FRONT HAS SAGGED INTO THE CENTRAL PORTIONS OF WESTERN
COLORADO AND EASTERN UTAH...PASSING THROUGH KCNY AND KGJT EARLIER
THIS MORNING. SFC WINDS HAVE DECOUPLED OVER MOST LOCATIONS THIS
MORNING...WITH ONLY A FEW GUSTS REACHING NEAR 20 MPH BEING OBSERVED
FROM RECENT OBSERVATIONS. RH VALUES SOUTH OF THE FRONT HAVE SHOWN
RATHER POOR RECOVERY...ONLY CLIMBING BACK INTO THE 20 PERCENT RANGE
SO FAR THIS MORNING.
TODAY: SFC FRONT WL LIFT BACK TO THE NORTH THIS MORNING AS
UNSEASONABLY COLD UPPER LOW OVER CENTRAL NEVADA FILLS AND LIFTS ENE.
SFC GRADIENTS ARE EXPECTED TO REMAIN TIGHT MOST OF THE DAY...AND
STRONG WINDS WILL AGAIN OCCUR...MAINLY ALONG AND SOUTH OF THE
INTERSTATE 70 CORRIDOR. BIG QUESTION IS HOW FAST WILL THE FRONT LIFT
BACK TO THE NORTH AND WHEN WILL THE STRONG WINDS HIT THE I-70
CORRIDOR. FRONT HAS YET TO REACH KMTJ...SO APPEARS TO HAVE LOST MOST
OF ITS SOUTHERN MOMENTUM THIS MORNING. DIURNAL HEATING AND FILLING
OF THE LOW WL STALL SRN PUSH...AND EXPECT FRONT TO RETREAT THIS
MORNING. IN ADDITION...STRONG H3 JET IN EXCESS OF 110 KTS WL REMAIN
ALIGNED SW TO NE ACROSS WESTERN COLORADO. CURRENT FIRE WEATHER WATCH
TARGETING THE NOON HOUR FOR STRONGER WINDS TO MIX DOWN...AND THIS
TIMING LOOKS REASONABLE. WL GO AHEAD AND UPGRADE TO A RED FLAG
WARNING AS WINDS WL BE SIMILAR TO CONDS YESTERDAY...COMBINED WITH LOW
RH AND WARM TEMPS. NORTH OF THE FRONT...MUCH COOLER AND WETTER
AIRMASS IN PLACE WITH SFC RH VALUES RUNNING IN THE 60 TO 80 PERCENT
RANGE. THIS AREA UNDER FAVORABLE DYNAMICS MUCH OF THE DAY...AND HAVE
CONTINUED WITH SCATTERED TO LIKELY POPS NORTH OF THE TAVAPUTS
PLATEAU...WITH THE HIGHEST POPS CENTERED OVER THE EASTERN UINTA
MOUNTAINS. SOME SNOW REPORTED AS TEMPS RATHER COLD FOR THE FIRST
WEEK OF SUMMER. WL NEED TO WATCH THE EDGES OF CLOUD SHIELD FOR THE
POSSIBILITY OF A FEW STRONGER THUNDERSTORMS...ESPECIALLY WITH
FAVORABLE DYNAMICS IN PLACE.
BY TONIGHT...CONDS IMPROVE SLOWLY FROM SW TO NE AS GRADIENTS RELAX
AND WINDS SUBSIDE. CLEARING CONDS ACROSS THE NORTH...WL RESULT IN
SOME COLD OVERNIGHT LOWS...POSSIBLY THREATENING SOME RECORDS BY
MORNING.
WEDNESDAY...UPPER LEVEL TROUGH AXIS LIFTS OUT OF THE REGION...
LEAVING EASTERN UTAH AND WESTERN COLORADO UNDER THE INFLUENCE OF
COOLER WNW FLOW ALOFT. LINGERING MOISTURE OVER THE NORTHERN
ZONES WILL TRIGGER A FEW DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS...WITH DRY CONDS CONTINUING OVER THE SOUTH. SFC
GRADIENTS SUFFICIENT TO CONT TO PRODUCE BREEZY CONDS...ALTHOUGH
COOLER TEMPS AND SLIGHT INCREASE IN RH VALUES WL HELP SOMEWHAT WITH
THE FIRE WEATHER CONDS ON WEDNESDAY. JDC
LONG-TERM DISCUSSION...
THURSDAY-SATURDAY...SLOW WARMING TREND THROUGH THIS PERIOD AS
SHORT WAVE ENERGY WILL HAVE SHIFTED EAST OF THE AREA...LEAVING OUR
CWA UNDER NW FLOW ALOFT ON THU AND THEN A MORE WESTERLY FLOW ON FRI
AND SATURDAY AS HIGH PRESSURE ALOFT BEGINS TO BUILD INTO THE AREA.
JRP
SUNDAY THROUGH TUESDAY...AN UPPER LEVEL RIDGE IS PROGGED OVER
NORTHERN MEXICO AND THE SOUTHWESTERN STATES WHILE A TROUGH
REMAINS OVER THE PACIFIC NORTHWEST. LIGHT TO MODERATE WEST TO
SOUTHWEST FLOW WILL DOMINATE ACROSS THE AREA WITH SEASONAL
TEMPERATURES. MAY SEE A MINOR SHORTWAVE BRUSH THE NORTHERN ZONES BUT
DRY CONDITIONS LIKELY THROUGHOUT THE FORECAST AREA. TAL
.GJT...RED FLAG WARNING FROM 1200 PM (NOON) UNTIL 10 PM MDT TODAY FOR
AREAS IN WESTERN COLORADO AND EASTERN UTAH BELOW 7500 FEET
SOUTH OF I-70.
WIND ADVISORY THIS AFTERNOON THROUGH EARLY THIS EVENING...
UTZ022-027 AND COZ006>008-011-020.Hazardous weather outlook, Jun 24, 4:50 AM MST, 6 hours 40 minutes before
COZ001>014-017>023-UTZ022>025-027>029-251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MDT TUE JUN 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO
.DAY ONE...TODAY AND TONIGHT.
RED FLAG WARNING FOR EXTREME FIRE DANGER IN EFFECT FROM 1200 PM
(NOON) UNTIL 10 PM MDT TONIGHT FOR SOUTHEAST UTAH...WEST
CENTRAL AND SOUTHWEST COLORADO BELOW 7500 FEET
STRONG WINDS AND LOW HUMIDITIES WILL CONTINUE TO CREATE CRITICAL FIRE
WEATHER CONDITIONS OVER SOUTHEAST UTAH...WEST CENTRAL AND SOUTHWEST
COLORADO FROM MIDDAY THROUGH LATE THIS EVENING. MEANWHILE...NUMEROUS
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE EASTERN UINTA
MOUNTAINS IN NORTHEAST UTAH WITH SCATTERED TO ISOLATED ACTIVITY TO
THE EAST AND SOUTH. A FEW THUNDERSTORMS MAY PRODUCE HAIL AND STRONG
GUSTY WINDS TO OVER 50 MPH.
A STRONG COLD FRONT WILL REMAIN NEARLY STATIONARY STRETCHING FROM
JUST NORTH OF MOAB UTAH NORTHEAST TO NEAR STEAMBOAT STRINGS
THROUGH THIS EVENING. THIS FRONT WILL SEPARATE THE DRY AND WARM
AIRMASS TO THE SOUTH FROM A MOIST AND VERY COOL AIRMASS TO THE
NORTH.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...
BREEZY AND COOLER CONDITIONS CAN BE EXPECTED ON WEDNESDAY WITH ONLY
ISOLATED SHOWERS AND THUNDERSTORMS OVER THE NORTHERN MOUNTAINS. DRY
AND WARM CONDITIONS WILL THEN PERSIST THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS AND ANY
OCCURRENCE OF HAIL FROM THUNDERSTORMS THIS AFTERNOON AND EVENING.
JDC
Strong Wind, Debeque to Silt Corridor
- When
- June 24, 11:30 AM MST to 8:30 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Strong Wind, Four Corners / Upper Dolores River Basin
- When
- June 24, 11:30 AM MST to 8:30 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in South Dakota, June 24, 20034 injured · $3.0 million · F4 · 1 event
- Tornado in South Dakota, June 24, 2003$1.5 million · F3 · 1 event
- Tornadoes in South Dakota, June 24, 2003$510,000 · F3 · 2 events
- Tornadoes in Minnesota, June 24, 20035 injured · $16 million · F2 · 9 events
- Tornado in South Dakota, June 24, 2003$3.0 million · F2 · 1 event
- Tornadoes and Hail in Minnesota, June 24 to 25, 20031 injured · $11 million · F0 · 52 events
- Tornadoes in South Dakota, June 24, 2003$500,000 · F2 · 2 events
- Tornado in South Dakota, June 24, 2003$500,000 · F2 · 1 event
- Heat in Illinois, June 24 to 25, 20031 death · 1 event
- Tornado in South Dakota, June 24, 2003$200,000 · F2 · 1 event
- Hail and Damaging Winds in North Dakota, June 24, 20031 injured · $5.0 million · 97 kt wind · 20 events
- Tornado in South Dakota, June 24, 2003$2.5 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366767, 5366768.